Texas, 2023

Flooding in Texas, May 16, 2023

May 16, 2023 · NWS EWX · 3 events in 2 counties and zones

Thunderstorms formed along a stationary front in a very moist airmass. Some of these storms produced locally heavy rain that led to ponding of water and some flooded roads and intersections.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along a stationary front in a very moist airmass. Some of these storms produced locally heavy rain that led to ponding of water and some flooded roads and intersections.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 16, 1:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 16, 1:30 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
230 PM CDT Tue May 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 226 PM CDT Tue May 16 2023

A weak frontal boundary is draped across south-central Texas this
afternoon. Aloft, weak troughing remains in place, and we continue
to have ample atmospheric moisture hanging around with 1.5-1.7"
PWATS across the area. Although slightly lower in coverage than
yesterday, scattered showers and storms have developed once again.
As of 19Z (2pm LST), most of this activity was located roughly along
a line from San Antonio to the NW into the southern Edwards Plateau.
Some isolated storm cells are developing elsewhere across south-
central TX. Very slow storm motions are again leading to the
potential for very isolated locally heavy rains with a quick 1-2" in
an hour, enough to lead to advisory-level flash flooding concerns.
Impacts will be mainly limited to a couple of low water crossing
closures and heavy rain rates/ponding leading to road hazards. This
activity will meander slowly S/SE-ward through this evening before
diminishing for the most part by midnight.

NW flow aloft will begin to increase tonight as ridging begins to
build to our west. This will bring some drier air into the area,
although sfc dew points will remain in the 60s for most areas and
thus so will overnight lows. Can't completely rule out some very
isolated pop up showers over the coastal Plains through the daytime
as depicted by a couple of the CAMS, so we'll keep a 10% chance of
thunderstorms in the forecast. Confidence is low and this may be
removed in future forecasts. With more sunshine in the area, it will
remain seasonal to slightly warmer than normal with highs in the mid
80s to near 90. Dry conditions will continue through Wednesday night
as the H5 ridge axis moves overhead with lows again in the 60s.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 226 PM CDT Tue May 16 2023

Warmer and drier weather conditions are expected for Thursday with
high temperatures in the upper 80s to low 90s. By Thursday afternoon
into the evening, southwest to west flow aloft is forecast to take
place across the local area. Within that flow, an upper level short
wave disturbance is forecast to push across the Rio Grande and
interact with a line of convection ahead of the dryline. Some of
those showers and storms are expected to make it into the Rio Grande
Plains. With the loss of daytime heating, the storm activity is
forecast to come to an end around mid evening.

Dry weather conditions are expected for most of the day on Friday
with highs in the 90s for most locations. By Friday evening, a few
showers or storms could develop across the Hill Country before a
cold front pushes through the area on Friday night into Saturday
morning. Isolated strong storms are possible as the frontal boundary
pushes over the area and an upper level short wave pushes across the
Southern Plains.

The shower and thunderstorm activity shifts to the Rio Grande Plains
over the weekend where the cold front stalls or lingers. Much cooler
for the upcoming weekend due to cloud coverage, cooler airmass and
chances for showers. Highs in the mid to upper 80s across most
places on Saturday and upper 70s to mid 80s on Sunday.

Drier conditions expected for most areas on Monday with the
exception of the Hill Country as an upper level short wave could
bring some showers and even a storm or two over that area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1204 PM CDT Tue May 16 2023

VFR flying conditions are forecast through the period with light
and mostly variable winds. Isolated to potentially widely scattered
showers and thunderstorms will develop this afternoon into the
evening. Heavy rain and lightning will be possible in these cells,
however coverage will be much more limited than yesterday and
terminal impacts are thus less likely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  88  65  91 /  20   0   0   0
Austin Bergstrom Intl Airport  65  86  63  88 /  20   0   0   0
New Braunfels Muni Airport     65  87  65  90 /  30  10   0   0
Burnet Muni Airport            63  86  64  89 /  10   0   0   0
Del Rio Intl Airport           67  90  69  93 /  10   0   0  10
Georgetown Muni Airport        64  85  63  87 /  10   0   0   0
Hondo Muni Airport             64  87  65  89 /  20  10   0   0
San Marcos Muni Airport        64  87  64  89 /  20  10   0   0
La Grange - Fayette Regional   67  85  65  87 /  30  10   0   0
San Antonio Intl Airport       66  87  67  90 /  30  10   0   0
Stinson Muni Airport           67  88  67  91 /  30  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...KCW
Long-Term...17
Aviation...KCW
Hazardous weather outlook, May 16, 2:10 AM CST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
310 AM CDT Tue May 16 2023

TXZ171>173-183>194-202>209-217>225-228-170815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
310 AM CDT Tue May 16 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and storms are possible today. Locally heavy
downpours will remain possible in any activity. A level 1 out 4
risk of excessive rainfall is forecast across most of South-
Central Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 16, 1:24 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
224 PM CDT Tue May 16 2023

TXZ205-162015-
Bexar TX-
224 PM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of central Bexar County
through 315 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stinson Municipal Airport. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, Stinson Municipal Airport, Kirby, China Grove, Buena
Vista, Martinez, Mitchell Lake, Brooks City Base, Southton and
Interstate 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2934 9861 2945 9856 2946 9829 2921 9841
TIME...MOT...LOC 1923Z 296DEG 4KT 2939 9853

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PLATT
Special weather statement, May 16, 2:34 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
334 PM CDT Tue May 16 2023

TXZ205>207-162115-
Guadalupe TX-Comal TX-Bexar TX-
334 PM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of southwestern
Guadalupe, northeastern Bexar and southwestern Comal Counties through
415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm over
Live Oak, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, Schertz, Cibolo, Universal City, Live Oak, Selma, San
Antonio Int Airport, Randolph AFB, Fair Oaks Ranch, Kirby, Windcrest,
Bulverde, Garden Ridge, Shavano Park, Hollywood Park, Cross Mountain,
St. Hedwig, Marion, Santa Clara and New Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2969 9870 2985 9850 2954 9806 2944 9813
      2944 9814 2935 9821
TIME...MOT...LOC 2034Z 221DEG 7KT 2959 9837

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PLATT
Special weather statement, May 16, 3:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
409 PM CDT Tue May 16 2023

TXZ207-221-162200-
Guadalupe TX-Wilson TX-
409 PM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of south central
Guadalupe and north central Wilson Counties through 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Vernia, or 13 miles southeast of Randolph AFB, moving northeast at
5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Vernia, New Berlin, Sutherland Springs and Zuehl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2934 9822 2942 9815 2944 9814 2945 9812
      2948 9812 2949 9814 2953 9810 2940 9785
      2923 9802
TIME...MOT...LOC 2108Z 220DEG 6KT 2936 9816

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PLATT
Special weather statement, May 16, 3:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
444 PM CDT Tue May 16 2023

TXZ189-190-206-162230-
Comal TX-Blanco TX-Kendall TX-
444 PM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of southwestern Blanco,
northeastern Kendall and northern Comal Counties through 530 PM
CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spring Branch, or 14 miles west of Canyon Lake Dam, moving northeast
at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canyon Lake, Bulverde, Guadalupe River State Park, Kendalia, Spring
Branch, Smithson Valley, Twin Sisters, Fischer and Honey Creek State
Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2976 9844 2990 9857 3013 9851 2992 9813
TIME...MOT...LOC 2144Z 230DEG 8KT 2988 9844

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MO

The radar

The Austin/San Antonio radar (KEWX), 38 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 funnel cloud. Local standard time, as filed.

Flood, Bexar

When
May 16, 4:00 PM CST to 6:15 PM CST
Where
Bexar County, 2.74 mi ESE of Wetmore to 2.63 mi ESE of Wetmore
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.555, -98.378

Thunderstorms produced heavy rain that led to flash flooding. Several cars were stranded in flood water in a low water crossing at Lookout Rd. and Old O'Conner Rd. in northeastern San Antonio. A couple of people were rescued from their cars.

Funnel Cloud, Wilson

When
May 16, 5:34 PM CST
Where
Wilson County, 5.5 mi NW of Alum
Reported by
Broadcast Media
Coordinates
29.360, -98.010

A thunderstorm produced a funnel cloud in eastern Wilson County.

Flood, Bexar

When
May 16, 9:00 PM CST to 10:00 PM CST
Where
Bexar County, 2.27 mi SE of Terrel Hills to 1.97 mi SE of Terrel Hills
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.450, -98.420

Thunderstorms produced heavy rain that led to flash flooding. Several people had to be rescued from their vehicles in flood water on the I-35 frontage road at Salado Creek in southeastern San Antonio.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103092, 1103091, 1103095.